Drug Interaction Between a Selective Serotonin Reuptake Inhibitor and a Triptan Leading to Serotonin Toxicity

A Case Report and Review of the Literature

Gilbert Jin; Philip Stokes

Disclosures

J Med Case Reports. 2021;15(371) 

In This Article

Case Presentation

A 30-year-old Caucasian woman presented to the emergency department (ED) with right-sided facial and lower limb twitching. She also reported a headache for the past 5 days, similar to her previous migraines. She had taken a dose of sumatriptan approximately 6–8 hours prior to presentation to alleviate the pain. This medication had been newly prescribed by her general practitioner with no history of prior use by the patient. Shortly after taking the sumatriptan, the patient developed gradually worsening right-sided facial and lower limb twitching, with discomfort in the right arm and right leg and associated difficulty with speech. She had taken paracetamol at home prior to this event and denied ingestion of any other medications, including prescription medications as well as herbal and over-the-counter supplements. She also denied any recent alcohol or illicit drug use.

Her past medical history was significant for longstanding depression for which she was on regular fluvoxamine 100 mg once daily, as well as hemiplegic migraines (usually managed with simple analgesia), endometriosis, and paroxysmal supraventricular tachycardia. She denied any recent changes in her fluvoxamine dose. Her other regular medications included pregabalin and tranexamic acid, which she did not take on the day of presentation. She had no significant family history and denied regular alcohol or drug use. She denied any regular smoking history.

On initial assessment, she had a heart rate of 120 beats per minute and blood pressure of 144/96 mmHg, but otherwise normal vital signs and a Glasgow Coma Scale (GCS) score of 15. Temperature was normal at 36.5 °C. She had notably diaphoretic palms and a resting tremor in her right arm and leg. Initial ophthalmic assessment showed bilaterally sluggish and dilated pupils with ocular clonus. She had bilateral lower limb hypertonicity and hyperreflexia with six to seven beats of inducible clonus in both ankles. Power and sensation were normal in all four limbs, and full neurological examination was otherwise unremarkable. There were no other significant findings on physical examination.

Initial electrocardiogram (ECG) showed sinus tachycardia with a QT interval below the treatment line on QT nomogram. Full blood count, electrolytes, liver function tests, and serum beta human chorionic gonadotropin (HCG) were unremarkable. Computed tomography (CT) scan of her head showed no evidence of intracranial lesion and was grossly normal for age.

Based on her clinical presentation and history of SSRI use, the patient was diagnosed with serotonin toxicity. Differential diagnoses at the time included atypical focal seizure, alternate drug toxidrome (such as anticholinergic or sympathomimetic toxicity) or withdrawal phenomenon.

The patient was placed on telemetry and was given supportive treatment with slow intravenous fluids as well as a dose of 12 mg oral cyproheptadine, a potent antihistamine and serotonin antagonist. Her fluvoxamine and sumatriptan were withheld, and she was kept in the ED short-stay unit overnight for a prolonged period of observation. Periodic reviews throughout her admission showed an incremental improvement in her serotonergic symptoms, with improvement in her motor symptoms and agitation, as well as her ocular and lower limb clonus.

On her morning review, the patient had returned to baseline with resolution of her clonus and tremor and a completely normal repeat neurological examination, aside from some mild residual lower limb hyperreflexia. She was discharged home with instructions to withhold her fluvoxamine for 24 hours and to avoid taking any further concomitant triptan medications in the future, to be followed up by her usual general practitioner.

processing....